Texas, 2019Hail and Damaging Wind in Texas, April 5 to 6, 2019
April 5 to 6, 2019 · NWS SJT · 3 events in 3 counties and zones
An upper level disturbance coupled with increasing wind shear and instability led to the development of a few severe storms. These storms produced a few large hail reports and damaging thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance coupled with increasing wind shear and instability led to the development of a few severe storms. These storms produced a few large hail reports and damaging thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 5, 5:48 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 5, 5:48 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
648 PM CDT Fri Apr 5 2019
.AVIATION...
/00Z TAFS/
Look for challenging flight weather to develop tonight.
Expect thunderstorms tonight, as an upper disturbance moves across
the region. Also, MVFR ceilings will develop, mainly over the
southern parts of West Central Texas tonight. Then, the potential
for thunderstorms will diminish, from west to east, as the upper
disturbance moves farther east on Saturday.
&&
.PREV DISCUSSION... /issued 242 PM CDT Fri Apr 5 2019/
SHORT TERM...
(Tonight and Saturday)
An upper level trough is approaching from the west this afternoon
and will bring a chance for showers and thunderstorms, some possibly
severe, this evening into Saturday. Latest model guidance shows very
little development across West central Texas until late this evening
when forcing for ascent increases. Cannot rule out a storm or two
developing across far western counties late this afternoon and early
evening but the majority of the convection is not expected to
develop across western counties until late this evening.
Should see a broken line of storms develop and move east across the
western half of the forecast area midnight, with showers and storms
confined to eastern sections Saturday morning. A few severe storms
will be possible as the line moves across the area late tonight,
with a large hail and damaging wind threat initially confined to far
westerns sections, then transitioning to mainly a damaging wind
threat across the rest of the area late tonight into Saturday
morning. Rainfall amounts from this system are expected to average
between 1/4 and 1/2 inch, with isolated higher amounts possible with
the heaviest convection. A few storms may develop again over eastern
sections ahead of the dryline Saturday afternoon but limited forcing
and a capped airmass will limited this potential, so will keep POPs
on the low side at this time. Lows tonight will be in the upper 50s
and lower 60s, with highs on Saturday in the lower 80s.
LONG TERM...
(Sunday through next Saturday)
..Thunderstorm chances remain on Sunday. A hot and dry pattern
develops mid-week before rain chances return next weekend...
(Sunday)
A dryline will fluctuate across the area before finally being
swept out of the area by an advancing Pacific front. With a moist
and unstable airmass in place ahead of the dryline, showers and a
few thunderstorms will be possible along the leading edge of the
front. This activity will quickly move out of the area and will
be replaced by a much drier airmass as winds shift to the west. A
weak surface boundary will move in from the north and could be the
catalyst for some shower development across the Big Country
Monday morning. Highs on Sunday will range from the upper 70s to
mid 80s across the area.
.Hot and dry...
(Monday through Wednesday)
Northeasterly flow aloft will develop as an upper level ridge
begins to build across the desert southwest. A thermal ridge axis
will begin to develop an strengthen across this area before
slowly move eastward and eventually in West Central Texas by
Tuesday. Before that, Monday looks quiet with temperatures mainly
in the low 80s. The thermal ridge moves into our area and current
models show 850mb temperatures jumping into the 24 to 25 degree
Celsius range. This thermal ridge will park itself over our area
on Tuesday and persisting into Wednesday. This thermal ridge
coupled with warm, dry, downsloping winds will push temperatures
into the upper 80s with areas reaching 90 degrees on Tuesday, with
the hottest day being on Wednesday with much of the area seeing
temperatures in the low 90s. It is not out of the question for
some areas to see temperatures in the mid 90s on Wednesday. With
the well above normal temperatures and a dry airmass in place, we
may have to start advertising some fire weather concerns for
Tuesday and Wednesday.
(Thursday through Friday)
A cold front will move south across the area on Thursday morning
and should clear the area by the afternoon. This front looks to be
a dry front and will only bring a change to the winds and
temperatures. Winds will shift to the north-northeast and usher in
some weak CAA into our area. Temperatures will drop into the low
to mid 70s across the Big Country with temperatures holding into
the 80s for areas south of Interstate 20. The main punch of the
"cold" air will advect into the area on Friday. Much of the region
will see temperatures hovering in the 70s.
(Next Saturday)
Models want to show a more active pattern developing for West
Central Texas for Saturday. Models want to develop a deep trough
across the four corners region with widespread QPF overspreading
our area. Included low end POP percentages for Saturday for now,
but we will continue to monitor the evolution of this system and
adjust the forecast accordingly.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 59 80 59 81 / 80 50 20 20
San Angelo 59 82 58 84 / 70 30 10 10
Junction 62 81 59 86 / 50 50 20 20
Brownwood 61 80 58 83 / 60 70 20 30
Sweetwater 57 80 58 79 / 80 20 10 10
Ozona 58 82 57 82 / 60 20 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 5, 1:56 PM CST, 7 hours 15 minutes before
Hazardous Weather Outlook...Corrected
National Weather Service San Angelo TX
256 PM CDT Fri Apr 5 2019
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-062000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
256 PM CDT Fri Apr 5 2019
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will increase in coverage this evening and become
widespread after midnight as a strong upper level disturbance
approaches from the west. Although large hail and damaging winds
will be possible across western counties initially, the main
hazard will be damaging winds overnight as storms move east across
the area. Dangerous cloud to ground lightning will also accompany
any thunderstorms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms could occur along and east of a
Haskell to Abilene to Junction line, mainly during the morning
hours Saturday. Main threats are large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be requested by late this evening.
In the hours before
Special weather statement, Apr 5, 8:25 PM CST, 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
925 PM CDT FRI APR 5 2019
TXZ065-066-072-073-060315-
Runnels TX-Tom Green TX-Coke TX-Concho TX-
925 PM CDT FRI APR 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOM GREEN AND
SOUTHWESTERN RUNNELS COUNTIES UNTIL 1015 PM CDT...
At 925 PM CDT, Doppler radar was tracking a strong thunderstorm near
Veribest, or 15 miles east of San Angelo, moving north at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Miles and Lowake around 940 PM CDT.
Rowena around 955 PM CDT.
Maverick around 1015 PM CDT.
Other locations impacted by this storm include Ballinger Lake and The
Intersection Of Ranch Road 380 And Ranch Road 381.
LAT...LON 3142 10011 3146 10032 3185 10026 3179 9996
TIME...MOT...LOC 0225Z 192DEG 18KT 3151 10020
Special weather statement, Apr 5, 9:05 PM CST, 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1005 PM CDT FRI APR 5 2019
TXZ066-127-060345-
Runnels TX-Taylor TX-
1005 PM CDT FRI APR 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TAYLOR AND NORTHWESTERN
RUNNELS COUNTIES UNTIL 1045 PM CDT...
At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wingate, or 7 miles west of Winters, moving north at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Happy Valley around 1015 PM CDT.
Bradshaw around 1020 PM CDT.
Coronados Camp around 1030 PM CDT.
Buffalo Gap and View around 1045 PM CDT.
Other locations impacted by this storm include Lake Abilene, Drasco,
Camp Tonkawa, Pumphrey, Shep, Wilmeth and Ovalo.
LAT...LON 3231 9971 3186 9996 3195 10022 3209 10017
3209 10015 3213 10015 3243 10004
TIME...MOT...LOC 0304Z 200DEG 34KT 3200 10008Hail, Runnels
- When
- April 5, 9:11 PM CST
- Where
- Runnels County, 0.91 mi SE of Wingate
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.040, -100.110
Quarter to half dollar size hail was reported at the intersection of State Highways 153 and 359 by a Skywarn Storm Spotter.
Hail, Sutton
- When
- April 6, 5:04 AM CST
- Where
- Sutton County, 7.8 mi SW of Sonora
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.492, -100.725
A picture of quarter size to half dollar size hail was received via social media.
Thunderstorm Wind, Jones
- When
- April 6, 6:00 AM CST
- Where
- Jones County, 0.58 mi E of Stamford Arledge Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.920, -99.720
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, April 5 to 6, 2019$300,000 · 1.25 in hail · 7 events
- Lightning Strike in South Dakota, April 5, 2019$50,000 · 1 event
- Sleet in Idaho, April 5, 20193 injured · $10,000 · 1 event
- Hail in Florida, April 5, 20191.75 in hail · 3 events
- Hail in Texas, April 5, 20191.75 in hail · 3 events
- Marine Hail in South Atlantic Coastal Waters, April 5, 20191.75 in hail · 2 events
- Flood in Minnesota, April 5 to 9, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819598, 819599, 819600.